Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 8 of 8 Posts

·
Registered
Joined
·
10 Posts
Discussion Starter · #1 ·
I was taking a large dose of Prozac (90mg. per day) for seven years when my bowels suddenly stopped working. That was two years ago and nothing except Dulcolax (in increasingly larger doses) has worked to relieve the constipation since. I have been diagnosed as having "colonoc inertia". I have only seen one reference to high doses of Prozac as a possible cause of my condition and none of the doctors I have asked have any knowledge of a possible connection. Has anyone else had this happen while taking Prozac or has anyone heard of it being a possible cause of chronic constipation?
 

·
Registered
Joined
·
42 Posts
I was taking a large dose of Prozac (90mg. per day) for seven years when my bowels suddenly stopped working. That was two years ago and nothing except Dulcolax (in increasingly larger doses) has worked to relieve the constipation since. I have been diagnosed as having "colonoc inertia". I have only seen one reference to high doses of Prozac as a possible cause of my condition and none of the doctors I have asked have any knowledge of a possible connection. Has anyone else had this happen while taking Prozac or has anyone heard of it being a possible cause of chronic constipation?
i have been on citalopram for 10 years and after 9 it started for me too but i think it was from quitting smoking more than that,especially as i was trying and almost off them,i know any medication can cause constipation and ssris can apparently too but i dont think it was the case for me,maybe but i think not
 

·
Registered
Joined
·
12 Posts
Hello,I've been on one SSRI or another for 18 yrs. I am now on Effexor. I have such extreme colonic inertia that I am most likely facing (as suggested by my GI doc) a colectomy. I started on the older antidepressants in 1990 and was switched to SSRIs in 1992. I don't know if the antidepressants caused my problems or not, but I do know that constipation is a common complaint with depressed people. In the old days of psychiatry, some doctors actually believed that constipation was a cause of depression, and some patients were actually given colectomies in hopes of curing their depression!!!!! Modern medicine has come a long way since then. It's curious, but my twin brother (not identical) also suffers from depression, and has been on SSRI antidepressants for years also, but he goes to the bathroom two or more times a day. Go figure
. Tom
 

·
Registered
Joined
·
10 Posts
Discussion Starter · #5 ·
Hello,I've been on one SSRI or another for 18 yrs. I am now on Effexor. I have such extreme colonic inertia that I am most likely facing (as suggested by my GI doc) a colectomy. I started on the older antidepressants in 1990 and was switched to SSRIs in 1992. I don't know if the antidepressants caused my problems or not, but I do know that constipation is a common complaint with depressed people. In the old days of psychiatry, some doctors actually believed that constipation was a cause of depression, and some patients were actually given colectomies in hopes of curing their depression!!!!! Modern medicine has come a long way since then. It's curious, but my twin brother (not identical) also suffers from depression, and has been on SSRI antidepressants for years also, but he goes to the bathroom two or more times a day. Go figure
. Tom
 

·
Registered
Joined
·
10 Posts
Discussion Starter · #6 ·
I think it may be a matter of dosage. The package insert with Prozac does not recommend more than 60mg. per day. I was on 90mg. per day for seven years when my colon suddenly stopped and has not functioned properly since. That was two years ago.My suspicion was aroused when I read "The Second Brain - A groundbreaking New Understanding of Nervous Disorders of the Stomach and Intestine" by Michael Gershon, M. D. published by HarperCollins in 1998. Dr. Gershon is Department Chairman, Pathology & Cell Biology at Columbia Neuroscience in New York City.Pages 227 - 229 are titled "Putting the Gut on Prozac". In them, Dr. Gershon describes how high doses of Prozac "or another SSRI" desensitize the gut to serotonin and eventually cause it to stop altogether. "When all the serotonin receptors desensitize, constipation results"I have shown this to two Gastroenterologists, neither of whom seem to have ever heard of it, and I have found no reference to it elsewhere, Yet it seems to describe my experience precisely.
 

·
Registered
Joined
·
1 Posts
Whoever posted this, thank you so much. The doctors have all seemed to think it was a side effect of the prozac, but I thought I was being paranoid. I ran out of prozac and couldn't get my refill for a couple days. My symptoms got better really quick. It's been a week and it feels like there is some damage caused by the 5-year knot in my stomache. The healing hurts almost as bad. I think the prozac was numbing the pain which was making the constipation less painful. The first thing I noticed was I couuld suddenly tell how backed up I was. It feels like the spot that has been hurting may have developed divtivulosis and an infection. I can feel my colon unravelling more each day. The constipation is basically gone, although there seems to be constipated stool trapped in different parts of my colong that are slowly passing. As they do the size of my stool keeps increasing each day, sometimes larger than before I had ibs. I've been taking a stool softener to help the colon clear itself and plan to do a fast until I know the colon is cleared and give it time to heal.
 

·
Registered
Joined
·
29 Posts
I'm so glad I've come across this post. I've just recently started wondering of my citalopram has caused all my digestive problems. I've been on 20mg for 7 years and they just upped it to 30mg believing that I'm depressed and that's why my stomach has got worse. Well that hasn't helped. They diagnosed me with ibs and acid reflux but the acid reflux doesn't respond to medication. This makes me wonder if something else is wrong and whether cutting out the citalopram would help me? I have always blamed my ibs on a bout of glandular fever I had in 2005/6 but I have also been taking citalopram since then!!
 
1 - 8 of 8 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top